Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 82, NWS Blacksburg, VA

September 9, 1997Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 9, 1997, 6:55 PM EDT for Wilkes County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 1997, 6:55 PM EDT (22:55 UTC)
Expired
Sep 9, 1997, 7:45 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 092257 RRA
SVRRNK
NCC193-092345-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT TUE SEP 9 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN NORTH CAROLINA

   ...WILKES COUNTY
 
AT 655 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES SOUTHEAST OF WILKESBORO MOVING NORTH NORTHEAST
AT 35 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 MULBERRY                        AROUND 700 PM EDT
 ROARING RIVER                   AROUND 705 PM EDT
 DOCKERY                         AROUND 710 PM EDT
 BENHAM                          AROUND 715 PM EDT
 ABSHERS                         AROUND 715 PM EDT
 TRAPHILL                        AROUND 715 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.  MOVE INSIDE
A STURDY BUILDING AND STAY pAWAY FROM WINDOWS.

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:32 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 9, 2:32 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT TUE SEP 9 1997

ALL...CATEG POPS LOOK TOO HIGH FOR TONITE. OTHERWISE..THE HIGH MOS
POPS LOOK PRETTY GOOD. THE FWC TEMPS ALSO LOOK REASONABLE.

THE INTIAL SHORT WV ROLLING UP INTO ERN KY THIS AFT WILL BRING A
GOOD CHC OF RW TO MY CWA TONITE. MOST..IF NOT ALL..OF MY CWA REMAINS
IN THE LOW LEVEL EASTERLY CRUD...SO PCPN AMOUNTS SHUD BE FAIRLY
LIGHT. SFC WINDS HAVE ACTUALLY INCREASED THE PAST FEW HOURS...AND I
EXPECT LIFR CONDS OVERNITE. LOOKS LIKE SOME CONVECTION IS TRYING TO
FIRE UP TO THE SOUTH IN THE WARM SECTOR- THIS MAY AFFECT MY NC
ZONES. CATEG MOS POPS LOOK TOO HIGH. LIKELY WOULD PROB BE BETTER FOR
MOST OF MY CWA.

AS FOR WED & THU...ALL OF THE MODELS CARVE OUT A SIGNIFICANT NEG
TILT TROF WITH THE NEXT SHORT WV. THE ETA AND AVN ARE FASTER AND
FURTHER SOUTH THAN THE NGM. WHICHEVER VERIFIES...THE END RESULT IS
SIMILAR. THERE WILL BE A SLOW MOVG FRONT PROVIDING PLENTY OF
CONVERGENCE FOR WHAT IS PLENTY OF AVAILABLE MOISTURE. THE BEST UPPER
DYNAMICS WILL COME INTO PLAY WED NITE/THU FOR MY AREA. THERE IS
CERTAINLY THE POTENTIAL FOR SOME HVY PCPN- BUT IT WOULD TAKE A LOT
TO CAUSE ANYTHING EXCEPT FOR SHORT TERM RUNOFF PROBS. WITH THE COLD
POOL OF -15C AT 500 MB COMING ACROSS THE AREA THU...COULD ALSO BE
SEVERE. THE HIGH FWC POPS LOOK GOOD TO ME. THE AVN MOS HIGHS LOOK TOO
COOL FOR WED.

ROA 64/73/66/75 7676  BCB 61/70/63/71 7677
LYH 63/73/66/75 6676  BLF 60/73/63/70 7777
DAN 67/76/68/79 6676

JJ

In the hours before

Special weather statement, Sep 9, 4:17 PM EDT, 2 hours 38 minutes before
NCZ005-006-VAZ043-044-058-059-092150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG
417 PM EDT TUE SEP 9 1997

...STRONG THUNDERSTORMS MOVING ACROSS THE PIEDMONT...

AT 417 PM DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS OVER
THE PIEDMONT OF NORTH CAROLINA. THESE STORMS ARE MOVING TO THE
NORTHEAST AT 15 MPH AND WILL CONTINUE TO EFFECT THE
NORTHWEST PIEDMONT OF NORTH CAROLINA DURING THE NEXT HOUR THEN
MOVE UP INTO THE THE PIEDMONT OF VIRGINIA. THESE STORMS WILL LIKELY
CONTAIN SOME STRONG GUSTY WINDS...VERY HEAVY DOWNPOURS AND
POSSIBLY SMALL HAIL.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

MV
Special weather statement, Sep 9, 4:20 PM EDT, 2 hours 35 minutes before
NCZ005-006-VAZ043-044-058-059-092150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG
417 PM EDT TUE SEP 9 1997

...STRONG THUNDERSTORMS MOVING ACROSS THE PIEDMONT...

AT 417 PM DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS OVER
THE PIEDMONT OF NORTH CAROLINA. THESE STORMS ARE MOVING TO THE
NORTHEAST AT 15 MPH AND WILL CONTINUE TO EFFECT THE
NORTHWEST PIEDMONT OF NORTH CAROLINA DURING THE NEXT HOUR THEN
MOVE UP INTO THE THE PIEDMONT OF VIRGINIA. THESE STORMS WILL LIKELY
CONTAIN SOME STRONG GUSTY WINDS...VERY HEAVY DOWNPOURS AND
POSSIBLY SMALL HAIL.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A $PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

MV
Special weather statement, Sep 9, 6:51 PM EDT, 4 minutes before
NCZ002-003-019-020-092355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT TUE SEP 9 1997

...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN FOOTHILLS OF
NORTH CAROLINA...

AT 650 PM DOPPLER RADAR IN BLACKSBURG INDICATED AN AREA OF INTENSE
THUNDERSTORMS MOVING NORTHEAST AROUND 35 MPH THROUGH THE NORTHERN
FOOTHILLS OF NORTH CAROLINA. THESE STORMS HAVE HAD A HISTORY OF
SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING AND WILL LIKELY
AFFECT PARTS OF WILKES...SURRY AND YADKIN COUNTIES THROUGH AT LEAST
8 PM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.

JDS
Special weather statement, Sep 9, 6:52 PM EDT, 3 minutes before
NCZ002-003-019-020-092355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT TUE SEP 9 1997

...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN FOOTHILLS OF
NORTH CAROLINA...

AT 650 PM DOPPLER RADAR IN BLACKSBURG INDICATED AN AREA OF INTENSE
THUNDERSTORMS MOVING NORTHEAST AROUND 35 MPH THROUGH THE NORTHERN
FOOTHILLS OF NORTH CAROLINA. THESE STORMS HAVE HAD A HISTORY OF
SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING AND WILL LIKELY
AFFECT PARTS OF WILKES...SURRY AND YADKIN COUNTIES THROUGH AT LEAST
8 PM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPO&URS OF RAIN.

JDS

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.